Mississippi, 2008

Damaging Winds in Mississippi, November 24, 2008

November 24, 2008 · NWS JAN · 2 events in 1 county or zone

A strong weather system developed and moved across the area during the afternoon of November 24th. The system developed a line of storms which contained a few bowing elements.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A strong weather system developed and moved across the area during the afternoon of November 24th. The system developed a line of storms which contained a few bowing elements. This line struggled to produce much in the way of high winds because conditions were on the cool side at the surface. One of the bowing elements was able to produce a small area of damaging winds over the western part of Jones County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 24, 10:16 AM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Nov 24, 10:16 AM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1016 AM CST MON NOV 24 2008

.DISCUSSION...TOUGH TEMP FORECAST TODAY AS THE S HALF OF THE AREA HAS
SEEN A BIG BREAK IN THE CLOUDS AND THAT AREA HAS WARMED
SUBSTANTIALLY. I HAVE INCREASED HIGH TEMPS TO MATCH THE LATEST TRENDS
AND WITH THE MOST RECENT SFC OBS...WE ARE CURRENTLY AT THOSE HIGHS I
HAD RAISED TO. THE GOOD THING IS STRONG ASCENT IS QUICKLY MOVING E
AND THE CLOUDS/PRECIP WILL SPREAD THAT WAY RESULTING IN TEMPS
BECOMING MORE STEADY THEN FALLING A BIT AS THE RAIN MOVES IN. I MAY
HAVE TO ADJ TEMP GRIDS AGAIN TO ACCOUNT FOR TRENDS. JUST ONE OF THOSE
DAYS WHERE YOU WILL BE CHASING IT ALL DAY. LOOK FOR THE COLD
FRONT...CURRENTLY MOVING THROUGH SE AR...TO ACCELERATE THIS AFTERNOON
AND MOVE QUICKLY THROUGH THE CWA. LOOK FOR THE FRONT TO ENTER THE NW
DELTA BY 18Z AND PUSH THROUGH THE CWA DURING THE AFTERNOON AND BE
JUST AT HBG BY 00Z.

THE RAIN/SHOWER AREA...ALONG WITH SOME EMBEDDED TSRA...HAS BEEN
CONFINED MAINLY TO A MOISTURE AXIS IN A DEVELOPING WEAK PRE-FRONTAL
TROUGH FEATURE. THE MORE WIDESPREAD RAINS HAVE BEEN TO OUR N WHERE
THE DEEP FORCING AND STRONG ISENTROPIC ASCENT HAVE BEEN LOCATED. LOOK
FOR THAT TREND TO CONTINUE AS AREAS N OF I-20 WILL SEE A THICKER
PRECIP BAND WHILE AREAS TO THE S WILL SEE A MORE NARROW BAND PUSH
THROUGH. THE MAIN THING IS EVERYONE WILL GET WET AS THIS SYSTEM MOVES
THROUGH. LIKE THE PREV FORECAST...I TRIED TO SHOW A STAGGERED ON SET
TO THE RAIN AS WELL AS A STAGGERED END TO THE PRECIP THROUGH THE
AFTERNOON. I WILL LIKELY HAVE TO ISSUE ONE MORE UPDATE TO REFINE THE
PROGRESSION.

AS FOR ANY STRONG ACTIVITY...THERE IS A VERY SMALL CHANCE WE MAY SEE
SOME GUSTY WINDS IN THE SW AND FAR S PORTION OF THE CWA AS SFC
HEATING WILL GIVE WAY TO A BIT MORE INSTABILITY. THE MAIN ISSUE IS
SFC DEW PTS ARE NOT REAL HIGH AND INSTABILITY WILL BE LESS THAN
300-400 J/KG OF MLCAPE. ADDITIONALLY...WHERE THERE IS SOME
INSTABILITY...FORCING AND DEEP LAYER SHEAR IS THE LOWEST/WEAKEST. AT
BEST...A STRONG STORM OR TWO MAY BE POSSIBLE WITH WIND GUSTS 35-50
MPH AS A WORSE CASE WITH A SMALL BOWING TYPE SEGMENT.

&&

.AVIATION...AS OF LATE THIS MORNING IFR-MVFR CONDITIONS WERE
GENERALLY ALONG AND BEHIND A COLD FRONT IN THE RAINS EXTENDING ACROSS
NORTHWEST MISSISSIPPI INTO NORTHEAST LOUISIANA. VFR CONDITIONS AND
BREAKS IN CLOUD COVER WERE NOTED SOUTHEAST OF THE NATCHEZ TRACE.
EXPECT WIDESPREAD SHOWER/TSTM ACTIVITY TO SPREAD OVER THE REST OF
THE REGION THIS AFTERNOON...WHICH WILL MAKE FOR POOR AVIATION
WEATHER WITH MVFR/IFR CONDITIONS ACCOMPANYING A COLD FRONTAL
PASSAGE. LOOK FOR RAPID IMPROVEMENT BEHIND THE FRONT HOWEVER AND VFR
CONDITIONS ARE EXPECTED AT ALL TAF TONIGHT INTO TUESDAY. /17/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       69  37  60  34 / 100   0   0   0
MERIDIAN      67  34  58  29 / 100  17   0   0
VICKSBURG     67  38  61  35 /  99   0   0   0
HATTIESBURG   72  37  64  32 /  97  19   0   0
NATCHEZ       69  39  63  35 / 100   0   0   0
GREENVILLE    63  37  58  37 /  98   0   0   0
GREENWOOD     64  36  56  35 /  99   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME
Hazardous weather outlook, Nov 24, 5:07 AM CST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
507 AM CST MON NOV 24 2008

LAZ007>009-015-016-023>026-MSZ040-047>049-053>056-059>066-072>074-
251115-
MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-MADISON LA-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-ISSAQUENA-WARREN-HINDS-
RANKIN-CLAIBORNE-COPIAH-SIMPSON-SMITH-JEFFERSON-ADAMS-FRANKLIN MS-
LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-
FORREST-
507 AM CST MON NOV 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA AND WEST
CENTRAL AND SOUTH CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AS A
COLD FRONT MOVES ACROSS THE OUTLOOK AREA. INSTABILITY WILL BE
LIMITED...BUT STRONG WIND SHEAR WILL SUPPORT WIND GUSTS OF 40 TO 50
MPH IN THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH NEXT SUNDAY.

ARZ074-075-MSZ018-019-025>039-041>046-050>052-057-058-251115-
ASHLEY-CHICOT-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-WASHINGTON-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-SHARKEY-YAZOO-MADISON MS-
LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-JASPER-CLARKE-
507 AM CST MON NOV 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS AND NORTH
CENTRAL AND EAST CENTRAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

EC

In the hours before

Special weather statement, Nov 24, 1:46 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
146 PM CST MON NOV 24 2008

MSZ065-066-242015-
COVINGTON MS-JONES MS-
146 PM CST MON NOV 24 2008

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 11 MILES NORTHEAST OF COLLINS TO 6 MILES SOUTH
OF COLLINS AT 146 PM CST...MOVING EAST AT 40 MPH.

PEOPLE IN WESTERN JONES AND EASTERN COVINGTON COUNTIES SHOULD MONITOR
THESE STORMS CLOSELY.

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 92 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jones

When
November 24, 2:02 PM CST to 2:04 PM CST
Where
Jones County, 3.73 mi ESE of Hebron to 5.09 mi SW of Service
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.676, -89.323

A few trees were blown down.

Thunderstorm Wind, Jones

When
November 24, 2:22 PM CST
Where
Jones County, 1.29 mi NNE of Tuckers
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.638, -89.095

A couple trees were down along Highway 15.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139242, 139243.